Alert archive / Michigan / Special Weather Statements in 2020

Special Weather Statement, NWS Grand Rapids, MI

June 20, 2020Clare County, Isabella County, Michigan

NWS Grand Rapids, MI issued this special weather statement at Jun 20, 2020, 3:21 PM EDT for Clare County, Isabella County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2020, 3:21 PM EDT (19:21 UTC)
Expired
Jun 20, 2020, 4:15 PM EDT
In force
54 min
Issued by
NWS Grand Rapids, MI

Counties Clare County, MI, Isabella County, MI

The radar

The NCL Michigan radar (KAPX), 114 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2020-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2020-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1660 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WWUS83 KGRR 201921
SPSGRR

Special Weather Statement
National Weather Service Grand Rapids MI
321 PM EDT Sat Jun 20 2020

MIZ040-046-202015-
Isabella-Clare-
321 PM EDT Sat Jun 20 2020

...A LINE OF THUNDERSTORMS WILL AFFECT ISABELLA AND CLARE COUNTIES...

At 320 PM EDT, radar indicated showers and thunderstorms located 
along a line extending from near Leota to near Mount Pleasant. 
Movement was northeast at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Mount Pleasant...      Clare...               Shepherd...
Farwell...             Rosebush...            Lake Isabella...
Harrison...            Lake...                Brinton...
Lake George...         Delwin...              Winn...
Loomis...              Temple...              Long Lake...
Beal City...           Leota...               Weidman...
Blanchard...           

LAT...LON 4416 8461 4347 8461 4347 8508 4417 8508
TIME...MOT...LOC 1920Z 220DEG 17KT 4421 8491 4360 8486 

$$

MEADE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jun 20, 1:49 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 20, 1:49 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
149 PM EDT Sat Jun 20 2020

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 326 AM EDT Sat Jun 20 2020

- Warm and fair today, low chance of a shower

- Chance of showers or storms tonight, Sunday, Monday

&&

.UPDATE...
Issued at 1033 AM EDT Sat Jun 20 2020

Latest HRRR/NAM fcst soundings still suggest limited depth to any
isolated convection that may develop later today, with convective
temps in the upper 80s. However one thing to note is the dry air
and steep lapse rates below the high-based cumulus cloud deck
results in some rather high values of Downdraft Cape... around
1200 J/KG per RAP projection on SPC meso page.

Thus in the event that some taller updrafts can get going later
this afternoon, any local downpours/pulse cell collapses could
lead to some isolated strong wind gusts in excess of 40 mph. But
as mentioned earlier the potential of deeper convection remains
quite low today due to warm air aloft and the most likely
scenario seems to be for just a few weak/isolated rain showers.

&&

.DISCUSSION...(Today through next Friday)
Issued at 326 AM EDT Sat Jun 20 2020

-- Warm and fair today, low chance of a shower --

Much like yesterday, we remain under a narrow ridge with diurnal
cumulus and warm temperatures. Away from Lake Michigan, highs will
again be in the vicinity of 90 degrees. There will be a slight
increase in southerly winds as the pressure gradient increases
with the northern Plains trough approaching, but winds will still
be light.

A lot of the convection-allowing models are depicting
precipitation this afternoon, but much like yesterday this could
be overdone. The cumulus yesterday did have some vertical extent
due to steep lapse rates above the LCL (which were 6 to 7 thousand
feet), but they were capped off by warmer air around 10 to 12
thousand feet (650 to 600 mb), where temperatures were around or
slightly below 0 Celsius. Forecast soundings look pretty similar
for today. Even if there is a weaker cap resulting in taller
cumulus in spots, weaker lapse rates and dry air entrainment in
the upper layers would choke the updrafts before they can become
cold enough to glaciate. Will keep PoPs fairly low today.

-- Chance of showers or storms tonight, Sunday, Monday --

The blocking pattern over the last several days is finally
breaking, for better or worse. The narrow ridge we have been
underneath will translate east, and tonight we will be downstream
of an upper level trough. Mid-level moisture advection and
slightly cooler upper levels may support elevated instability
tonight and perhaps a shower or storm. However we don't seem to be
in a convergent portion of this low level advection, so this will
reduce the probability and coverage of showers. The surface
trough/weak cold front will be passing through Lower Michigan
during peak heating on Sunday, so this could touch off scattered
showers or storms then. CAPE looks fairly skinny and the magnitude
of the low-level winds and deep- layer shear do not support
severe weather, but lightning would be a hazard.

Cyclonic flow around a lumbering low in south-central Canada,
with shortwaves moving through this flow, will influence our
weather early in the week. Both the ECMWF and GFS develop a
surface low in the vicinity of Michigan in response to to an
approaching shortwave late Monday. Forecast soundings again
support thunderstorms, but low- level winds and deep-layer shear
do not support severe weather. Cooler weather with highs in the
70s will follow starting Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 148 PM EDT Sat Jun 20 2020

VFR conditions will prevail for the forecast period, however MKG
may see some MVFR ceilings as a front moves through the area
tomorrow morning.

A few convective thermals have been strong enough to produce very
isolated showers across the area, therefore VCSH has been added
for more inland TAF sites, particularly east of US-131 where the
isolated showers are more likely. Local wind shifts and isolated
gusts up to 20 knots can be expected with these showers. Scattered
showers and isolated storms may also develop overnight into the
early morning hours Sunday.

&&

.MARINE...
Issued at 326 AM EDT Sat Jun 20 2020

Light winds and low waves again today. Breezier southwest winds
Saturday night into Sunday morning may build waves 2 to 4 feet
north of Holland, slowly diminishing toward Sunday evening. Can't
rule out scattered weak thunderstorms crossing the lake Saturday
night, with a few lightning strikes.

&&

.FIRE WEATHER...
Issued at 326 AM EDT Sat Jun 20 2020

There is some increase in wildfire danger Saturday following
several days of warm and sunny weather with fairly low daytime
humidity. Away from Lake Michigan, high temperatures will again be
around 90 degrees and relative humidity in the 30s percent. This
afternoon, there may be some gusts 10-15 mph.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

UPDATE...Meade
SYNOPSIS...CAS
DISCUSSION...CAS
AVIATION...Thielke
FIRE WEATHER...CAS
MARINE...CAS
Hazardous weather outlook, Jun 20, 3:47 AM EDT, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
347 AM EDT Sat Jun 20 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-210800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
347 AM EDT Sat Jun 20 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

There is a slightly increased risk of wildfires today from dead or
dry plant material, with warm air and fairly low relative
humidity in place.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms on Sunday and Monday may produce cloud to
ground lightning strikes and pose a hazard to outdoor activities.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-210800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
347 AM EDT Sat Jun 20 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

There is a slight chance of a thunderstorm with cloud to water
lightning strikes tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hazardous weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 20, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
321 PM EDT Sat Jun 20 2020

MIZ040-046-202015-
Isabella-Clare-
321 PM EDT Sat Jun 20 2020

...A LINE OF THUNDERSTORMS WILL AFFECT ISABELLA AND CLARE COUNTIES...

At 320 PM EDT, radar indicated showers and thunderstorms located
along a line extending from near Leota to near Mount Pleasant.
Movement was northeast at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Mount Pleasant...      Clare...               Shepherd...
Farwell...             Rosebush...            Lake Isabella...
Harrison...            Lake...                Brinton...
Lake George...         Delwin...              Winn...
Loomis...              Temple...              Long Lake...
Beal City...           Leota...               Weidman...
Blanchard...

LAT...LON 4416 8461 4347 8461 4347 8508 4417 8508
TIME...MOT...LOC 1920Z 220DEG 17KT 4421 8491 4360 8486

MEADE

Nearby

Special Weather Statements in Michigan, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.